Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 77, NWS Midland/Odessa, TX

September 10, 2022Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2022, 7:58 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2022, 7:58 PM MDT (01:58 UTC)
Expired
Sep 10, 2022, 11:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 148 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WGUS54 KMAF 110158
FFWMAF
NMC025-110500-
/O.NEW.KMAF.FF.W.0077.220911T0158Z-220911T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
758 PM MDT Sat Sep 10 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Lea County in southeastern New Mexico...

* Until 1100 PM MDT.

* At 758 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tatum, McDonald, Tatum Airport and Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3337 10348 3337 10313 3297 10309 3296 10323
      3314 10347

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
197 
WGUS74 KMAF 110330
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
930 PM MDT Sat Sep 10 2022

NMC025-110500-
/O.CON.KMAF.FF.W.0077.000000T0000Z-220911T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
930 PM MDT Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS 
EVENING FOR NORTHEASTERN LEA COUNTY...

At 930 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tatum, McDonald, Tatum Airport and Gladiola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3337 10348 3337 10313 3297 10309 3296 10323
      3314 10347

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:14 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 10, 6:14 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
714 PM CDT Sat Sep 10 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 137 PM CDT Sat Sep 10 2022

Our weather remains relatively quiet this Saturday. Temperatures
this afternoon should climb to near normal. A weak disturbance has
caused a few showers to develop across the northeastern Permian
Basin. This activity is expected to be short-lived and very
isolated. Additionally, a few thunderstorms have developed over the
tried and true Davis Mountains. Through the remainder of the
afternoon and evening, isolated showers and thunderstorms are
expected across the favored higher terrain. At this time, a cold
front is located across the Texas Panhandle with an additional pre-
frontal wind shift across the northern Permian Basin. Overnight,
showers and thunderstorms increase across the northern Permian Basin
and southeast New Mexico as the cold front approaches the region.
This activity slowly shifts south along the cold front before
reaching the Pecos River by morning. Cooler weather and strong,
gusty northeast winds filter in behind the front leading to below
normal temperatures in the 70s and 80s on Sunday. Afternoon showers
and thunderstorms will be possible, but the best chance of any
activity should be along the front and across the favored higher
terrain. By Sunday night, drier air overspreads the area, ending
precipitation chances, and leaving fall-like temperatures.

&&

.LONG TERM...
(Monday through Friday)
Issued at 137 PM CDT Sat Sep 10 2022

Increased insolation ahead mid-level ridging in drier nw flow aloft
along with surface pressure falls does signal a warming trend for
all areas on Mon. Otherwise isold convection is possible INVOF Davis
Mtns. Mid-level ridging has an increased presence Tue, especially
for the ern half of CWFA. Across the w a mid-level moist axis will
approach ahead of the circulation formerly known as Kay and isold-
sct SHRA/TSRA will develop and may spill e into SE NM and the
Trans Pecos. High temps will be seasonal. The mid-level trof will
replace the aforementioned ridge on Wed with sct SHRA/TSRA again
favored across the wrn areas. Thur-Sat wx looks to quiescent as broad
mid-level ridging looks to be in place with a warming/drying/deepening
boundary layer.

&&

.AVIATION...
(00Z TAFS)
Issued at 646 PM CDT Sat Sep 10 2022

VFR will continue overnight, however MVFR cigs are expected to
develop, mainly at CNM and HOB after sunrise tomorrow. Low cigs
will also be possible at INK, PEQ, and MAF, but confidence is too
low for inclusion at this time. A cold front is expected to move
into the region tonight, impacting HOB by 06Z and the remaining
TAF sites between 08Z-12Z. Gusty NE winds will follow in the wake
of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  80  64  90 /  20  20   0   0
Carlsbad                 65  75  62  89 /  30  30  10  10
Dryden                   70  86  67  89 /   0  20   0   0
Fort Stockton            66  81  63  89 /  10  20   0   0
Guadalupe Pass           61  70  60  81 /  10  20  10  10
Hobbs                    61  74  60  86 /  40  30  10   0
Marfa                    58  79  55  83 /   0  30  10  10
Midland Intl Airport     65  78  62  88 /  20  20   0   0
Odessa                   65  78  64  88 /  30  20   0   0
Wink                     67  80  64  89 /  20  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...24
Hazardous weather outlook, Sep 10, 1:03 PM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Sat Sep 10 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
203 PM CDT Sat Sep 10 2022 /103 PM MDT Sat Sep 10 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time, however river
flooding continues along the Rio Grande from Presidio downriver to
Boquillas.

A few storms can be expected into the early evening across the Trans
Pecos, Southeast New Mexico, and parts of the Permian Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chance of thunderstorms Saturday night and Sunday mainly over
Southeast New Mexico. A few strong storms will be possible with
small hail, gusty wind, and brief heavy rain.

Prolonged river flooding will continue along the Rio Grande from
Presidio to Boquillas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.